Alert archive / California / Wind Advisories in 2008

Wind Advisory 84, NWS San Diego, CA

December 5, 20084 counties in California

NWS San Diego, CA issued this wind advisory at Dec 5, 2008, 6:44 AM PST for 4 counties in California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2008, 6:44 AM PST (14:44 UTC)
Expired
Dec 5, 2008, 2:00 PM PST
In force
7 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 2.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 051444
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
644 AM PST FRI DEC 5 2008

...WIND ADVISORY TODAY FOR MOUNTAINS AND VALLEYS...

.HIGH PRESSURE OVER THE GREAT BASIN HAS CREATED A 16 MILLIBAR
PRESSURE GRADIENT BETWEEN SOUTHWEST CALIFORNIA COAST AND NORTHERN
UTAH. EAST TO NORTHEAST WINDS HAVE BEEN INCREASING OVERNIGHT WITH
GUSTS OVER 40 MPH REPORTED SINCE 600 AM. IN ADDITION THERE IS A
EAST TO WEST JET STREAM LOCATED ACROSS SOUTH CENTRAL CALIFORNIA. WINDS
WILL CONTINUE TO INCREASE THROUGH MID MORNING THEN FALL OFF THIS
AFTERNOON AS THE PRESSURE GRADIENT WEAKENS. 

CAZ048-050-055>058-052200-
/O.NEW.KSGX.WI.Y.0084.081205T1444Z-081205T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
644 AM PST FRI DEC 5 2008

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. 

EAST TO NORTHEAST WINDS GUSTING OVER 45 MPH ARE LIKELY THROUGH AND
BELOW CANYONS AND PASSES AND OVER RIDGES THROUGH EARLY AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BALFOUR
1 follow-up statement
000 
WWUS76 KSGX 052146
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
146 PM PST FRI DEC 5 2008


CAZ048-050-055>058-052300-
/O.EXP.KSGX.WI.Y.0084.000000T0000Z-081205T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
146 PM PST FRI DEC 5 2008

...WIND ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON. 


$$

BALFOUR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 5, 3:30 AM PST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 5, 3:30 AM PST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST FRI DEC 5 2008

.SYNOPSIS...
OFFSHORE FLOW WILL BRING SOME GUSTY WINDS BELOW PASSES AND CANYONS
THIS MORNING...OTHERWISE FAIR AND DRY WEATHER WILL CONTINUE THROUGH
SATURDAY. A WEAK TROUGH OF LOW PRESSURE WILL BRING MORE CLOUDS
SUNDAY AND MONDAY. STRONGER OFFSHORE FLOW DEVELOPS TUESDAY BRINGING
STRONG WINDS. MORE DRY WEATHER AND A WARMING TREND ARE EXPECTED
TUESDAY AND BEYOND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE OFFSHORE FLOW HAS SWEPT NEARLY ALL THE STRATUS BEYOND THE
ISLANDS THIS MORNING...BUT A COUPLE POCKETS OF RADIATION FOG
DEVELOPED AROUND CHINO AND CORONA. THE HIGH CLOUDS WILL DIMINISH AND
TODAY WILL BE MOSTLY SUNNY. OFFSHORE WINDS HAVE BEEN BLOWING THIS
MORNING AND GUSTING MORE THAN 30 MPH IN SPOTS. THESE WINDS LOOK LIKE
THEY WILL STAY JUST BELOW ADVISORY CRITERIA AND BY MIDDAY THE WINDS
WILL BE ON THE DECREASE. MORE OF THE SAME SATURDAY EXCEPT WITH
LITTLE OR NO WIND. A WEAK CUTOFF LOW SPINNING OFF THE COAST WILL
MOVE THROUGH THE REGION SUNDAY MORNING...BUT IT APPEARS IT WILL ONLY
MEAN SOME COOLER WEATHER WITH MORE COASTAL CLOUDS...AND FOG TO THE
VALLEYS. NO RAIN IS EXPECTED AS THE SYSTEM IS JUST STARVED FOR
MOISTURE. A FAST MOVING SHORTWAVE WILL DIVE INTO THE WESTERN STATES
ON MONDAY NIGHT PRODUCING FAIRLY STRONG OFFSHORE FLOW TUESDAY. IT
LOOKS LIKE A PRETTY STRONG OFFSHORE EVENT...ALTHOUGH NOT LONG
LASTING. MEANWHILE THE UPPER HIGH REALLY AMPLIFIES ALONG THE WEST
COAST AND SOME SOLUTIONS INDICATE A SUMMER LIKE 590 HIGH RIGHT OVER
SOCAL. HOWEVER...OTHER MODELS DO NOT SO WE WILL FORECAST A MODEST
WARMING TREND THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
050900Z...MARINE LAYER ABOUT 2800 FT BUT ONLY EXPECT AREAS OF
STRATUS IN THE COASTAL AREAS IN SAN DIEGO COUNTY. BASES AROUND 2500
FT MSL. LOCAL VSBY 3-5SM EARLY THIS MORNING. OFFSHORE FLOW GEARING
UP AND SHOULD SEND ANY STRATUS OUT TO SEA BY 12Z THIS MORNING. STILL
SOME HIGH CLOUDS LURKING ABOUT BUT THEY SHOULD MOSTLY BE HISTORY BY
MID MORNING. SOME THIN HIGH CLOUDS MAY MOVE IN FROM THE NORTHEAST TO
EAST TODAY. OTHERWISE MOSTLY CLEAR THROUGH SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH RIP CURRENT RISK TODAY FOR THE BEACHES...SEE LAXSRFSGX.

&&

PUBLIC...MM
AVIATION/MARINE...WHITLOW
Hazardous weather outlook, Dec 5, 3:08 AM PST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 AM PST FRI DEC 5 2008

CAZ042-043-048-050-055>058-060>062-PZZ750-775-061115-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
308 AM PST FRI DEC 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

HIGH RIP CURRENT RISK FOR THE BEACHES TODAY...SEE LAXSRFSGX.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG OFFSHORE WINDS ARE POSSIBLE TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.